Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 241, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2000, 6:28 PM CDT for Platte County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 28, 2000, 6:28 PM CDT (23:28 UTC)
- Expired
- Aug 28, 2000, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Platte County, NE
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:50 PM CDT | Hail 1.25 | Platte Center, NE | |
| Aug 28, 6:55 PM CDT | Hail 0.75 | Genoa, NE | |
| Aug 28, 7:03 PM CDT | Hail 0.75 | Monroe, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3804 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 282330 SVROMA NEC141-290000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 628 PM CDT MON AUG 28 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PLATTE COUNTY IN NORTHEAST NEBRASKA * UNTIL 700 PM CDT * AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LINDSAY...OR ABOUT 25 MILES NORTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 700 PM CDT INCLUDE...MONROE...PLATTE CENTER...TARNOV... IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4171 9782 4154 9790 4140 9746 4161 9736 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 28, 2:55 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT MON AUG 28 2000 IN NEAR TERM STRONG CDFNT STRETCHING FRM SE SD INTO SW NEB MARKING EDGE OF COOLER AND DRIER AIR CONTINUES TO PUSH SEWD. FNT FOLLOWED BY GUSTY WINDS AND 3-5MB 3 HR PRES RISES. WILL FOLLOW TREND OF ETA MODEL PLACING FNT FM NRN MO INTO NE AND W CNTRL KS BY TUE MRNG. ALTHOUGH RELATIVELY INACTIVE ATTM WITH CAPPING FM WRM MID LEVEL TEMPS...BELIEVE FNT STILL A CHC FNT COULD SET OFF TSTMS LATER THIS AFTN AND TNGT AS IT INTERACTS WITH LWR LVL THETA E RIDGE. LAPS DATA ATTM INDICATING RELATIVELY LOWER CIN AND TEMPS APPROACHING SFC BASED CONVECTIVE LEVELS SE NEB. FNT STALLS ACROSS MO AND KS TUE AND THEN STARTS TO LIFT NWD AGAIN AS WMFNT LATE TUE AFTN THRU TUE NIGHT. WILL LIKELY HAVE SOME CLOUDINESS AT TIMES ON TUE...BUT EXPECT MAIN RISK FOR PRECIP TO BE WRN AREAS OF NE WHERE UPSLOPE COMPONENT CONTRIBUTES. HOWEVER ON TUE NIGHT AS LWR LVEL JET INCREASED WARM AND MOIST ADVECTION OVER NWD LIFTING FNT BELIEVE SMALL POPS FOR TSTMS WARRANTED. MAX TEMP TRENDS OF ERLYR FCSTS FOR TUE GENLY IN LINE WITH NEW FWC AND MAV GUIDANCE. WILL RUN RANGE FRM NEAR 80 NRN ZONES TO 80S SOUTH. MAX TEMP ON WED MUCH HARDER CALL. AVN AND ETA PUT MOVE WMFNT N AND PLACE MUCH OF AREA BACK INTO HOT AIR AGAIN AS LOW PRES DVLPS WRN DKTS IN RESPONSE TO NEXT SHORTWAVE MOVING OUT OF WRN CANADA WITH NGM TENDING TO HOLD POSITION OF WMFNT BACK SOME. BELIEVE MORE OF AN AVERAGE BETWEEN COOLER FWC AND HOT MAV GUIDANCE BEST DIRECTION FOR MAX TEMPS. MESTO ETA K INDICES INDICATE MST THREAT FOR PRECIP SHUD END BY WED MRNG. CDFNT WITH THIS SHORTWAVE THEN PUSHES ACROSS AREA ON THU. .OMA...NONE WIESE
In the hours before
Special weather statement, Aug 28, 5:30 PM CDT, 58 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT MON AUG 28 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA BEFORE MIDNIGHT. A COLD FRONT WILL MOVE ACROSS EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING. WITH UNSTABLE CONDITIONS IN PLACE OVER MUCH OF NORTHEAST NEBRASKA...SCATTERED THUNDERSTORMS ARE LIKELY. WARM TEMPERATURES OFF THE SURFACE COULD EITHER SUPPRESS THE ACTIVITY SOMEWHAT OR KEEP MOST OF THE THUNDERSTORMS MORE ELEVATED IN NATURE. THIS WOULD KEEP MOST...IF NOT ALL...OF THE STORMS FROM BECOMING SEVERE. IF CONVERGENCE ALONG THE FRONT IS GREAT ENOUGH TO ALLOW STRONGER THUNDERSTORMS TO ORGANIZE...SEVERE STORMS ARE QUITE POSSIBLE THROUGH MID EVENING. THE AREA AT RISK IS GENERALLY ALONG AND NORTHEAST OF A LINE FROM OMAHA TO COLUMBUS TO ALBION. STRONG WINDS AND LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER THREAT ...BEFORE COOLING LATER THIS EVENING REDUCES THE INSTABILITY AND THE RISK OF SEVERE WEATHER. CHERMOK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:46 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 44 min |
| Aug 28, 6:25 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 35 min |
| Aug 28, 6:57 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.